Step 4: Monitor Response
Do’s and Don'ts
- Do support the person’s breathing by administering oxygen or performing rescue breathing.
- Do administer Naloxone.
- Do put the person in the ‘recovery position’ on the side as previously indicated, if he or she is breathing independently.
- Do stay with the person and keep individual warm.
- Don’t slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
- Don’t put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
- Don’t inject the person with any substance (salt water, milk, 'speed', heroin, etc.). The only safe and appropriate treatment is Naloxone followed by medical care.
- Don’t try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.